Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 28, NWS Birmingham, AL

July 5, 2001Morgan County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 5, 2001, 1:57 PM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2001, 1:57 PM CDT (18:57 UTC)
Expired
Jul 5, 2001, 5:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 051901
FFWBMX
ALC103-052200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN ALABAMA

* UNTIL 500 PM CDT

* AT 152 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF VERY HEAVY RAINFALL OVER MOST OF NORTHERN AND CENTRAL MORGAN
COUNTY...WITH ADDITIONAL LIGHT TO MODERATE RAINFALL OVER LIMESTONE
COUNTY.  THESE STORMS WERE ALL DRIFTING TOWARD THE SOUTHEAST AT
AROUND 20 MPH.  RADAR HAS INDICATED THAT ONE AND A HALF TO TWO
INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER EXTREME NORTHERN
MORGAN COUNTY...JUST EAST OF DECATUR.  ADDITIONAL RAINFALL AMOUNTS
OF UP TO ONE INCH ARE POSSIBLE THROUGH MID AFTERNOON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIeATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:23 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 5, 10:23 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1023 AM CDT THU JUL 05 2001

WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST
PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE
IS VERY UNSTABLE.  ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS
ARE QUITE HIGH.  STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE
FOR SEVERE WEATHER.  SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE
IN SOME OF THE ZONES.

.BHM...NONE.

77

In the hours before

Special weather statement, Jul 5, 10:25 AM CDT, 3 hours 32 minutes before
ALZ001>038-040>050-051930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT THU JUL 05 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP
ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM
THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE.

LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD
THROUGH CENTRAL TENNESSEE.  PORTIONS OF THIS BAND WILL LIKELY
ENTER THE TENNESSEE VALLEY BY MIDDAY.  IN ADVANCE OF THE MAIN
LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND
HUNTSVILLE BEFORE NOON.  MOST OF THE TENNESSEE VALLEY SHOULD
EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON.

COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH
CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA
DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE
TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS
AFTERNOON.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 4
BIRMINGHAM IS 3
MONTGOMERY IS 2

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:49 AM CDTSevere Thunderstorm WarningBMXLimestone, Madison41 min
Jul 5, 12:14 PM CDTSevere Thunderstorm WarningBMXLauderdale46 min
Jul 5, 12:24 PM CDTSevere Thunderstorm WarningBMXLimestone, Madison51 min
Jul 5, 12:34 PM CDTSevere Thunderstorm WarningBMXJackson56 min
Jul 5, 12:52 PM CDTSevere Thunderstorm WarningBMXMarshall, Morgan53 min
Jul 5, 12:58 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale47 min
Jul 5, 1:03 PM CDTFlash Flood WarningBMXLimestone, Madison3 hr
Jul 5, 1:31 PM CDTSevere Thunderstorm WarningBMXLawrence44 min
Jul 5, 1:49 PM CDTSevere Thunderstorm WarningBMXMorgan26 min
Jul 5, 2:09 PM CDTSevere Thunderstorm WarningBMXCullman51 min
Jul 5, 2:17 PM CDTSevere Thunderstorm WarningBMXWinston43 min
Jul 5, 2:26 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Jul 5, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jul 5, 2:39 PM CDTFlash Flood WarningBMXMarshall3 hr
Jul 5, 2:57 PM CDTSevere Thunderstorm WarningBMXJefferson48 min
Jul 5, 3:16 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby44 min
Jul 5, 3:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega49 min
Jul 5, 3:46 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
Jul 5, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa51 min
Jul 5, 3:57 PM CDTSevere Thunderstorm WarningBMXClay, Randolph48 min
Jul 5, 4:30 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa45 min
Jul 5, 5:15 PM CDTSevere Thunderstorm WarningBMXLee45 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.